Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Dodge City, KS

July 12, 2000Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2000, 7:49 AM CDT for Grant County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 7:49 AM CDT (12:49 UTC)
Expired
Jul 12, 2000, 8:30 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:50 AM CDTHail 1Ulysses, KSHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS53 KDDC 121249
SVRDDC
KSC067-121330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
749 AM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWEST KANSAS

* UNTIL 830 AM CDT

* AT 749 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER GRANT COUNTY...OR ABOUT 10 MILES SOUTH OF
  ULYSSES...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL AREAS IN SOUTHERN GRANT COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3754 10143 3737 10148 3736 10111 3749 10108

$$

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:24 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 2:24 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
224 AM CDT WED JUL 12 2000

MAIN CHALLENGE THIS FORECAST CYCLE IS POPS AND TEMPS.  VERY HIGH
HUMIDITIES IN EASTERN CWA A SECONDARY CONCERN.

07Z SURFACE MAP ANALYSIS SHOWED VERY WEAK LOW PRESSURE CENTER NEAR
MANHATTAN, WITH WEAK HIGH PRESSURE RIDGE ALONG LEE SLOPES OF
ROCKIES.  AN OUTFLOW BOUNDARY FROM EARLY CONVECTION IN PANHANDLE/SW
KS TIP EVIDENT FROM SOUTHEAST COLORADO ARCHING SE TO EXTREME EASTERN
EDGE OF TX PANHANDLE AN THEN BACK SW INTO SOUTHWEST PART OF TX
PANHANDLE.  THINK WITH TIME, THIS BOUNDARY LIKELY TO MOVE EAST AND
SOME NORTHEASTWARD, AND WILL BE FOCUS FOR MORE CONVECTIVE
INITIATION ACROSS PARTS OF S AND W CWA.

00Z MODEL COMPARISON SHOWED NGM AND ETA MUCH BETTER INITIALIZED
THAN AVN.  RUC WAS DEAD ON WITH LOCATION OF 500MB HEIGHT CENTER
OVER NORTHERN TEXAS PANHANDLE.

12/00Z UPPER AIR ANALYSIS SHOWED +35C POCKET OF HOT AIR AT 850MB
OVER WESTERN COLORADO, WITH NEUTRAL ADVECTION OF THIS WARM POCKET.
HOWEVER, A SIMILAR WARM POCKET OF +16C AIR AT 700MB INDICATES A
SLIGHT EASTWARD ADVECTION OF WARMEST AIR.  THIS SHOULD HAVE DUEL
EDGE SWORD AFFECT OF DESTABILIZING LOWER ATMOSPHERE TODAY AND ALSO
PROVIDING MORE A CAP.  CONVECTIVE TEMPS AROUND 95 SHOULD BE REACHED
OVER MOST OF CWA BY LATE IN DAY.  WITH AFOREMENTIONED BOUNDARY, AND
OTHER LEFT OVER BOUNDARIES, WILL HAVE POPS EVERYWHERE EXCEPT
NORTHEAST ZONES TODAY.

FOR TONIGHT, WILL GO WITH HIGHEST POPS /50/ IN SOUTHWEST DUE TO VORT
MAX CURRENTLY EVIDENT ON WATER VAPOR LOOP CROSSING NORTH THROUGH
ARIZONA.  WILL GO CLOSER TO FWC IN DDC/HYS AND P28 AREAS.  FOR
TEMPS, WILL GO WITH NEARER TO THE WARMER MAV/MEX TEMPS THAN FWC.
FWC WAS 5 TO 7 DEGREES TOO COOL FOR YESTERDAY/S MAX TEMPS.

EXTENDED DISCUSSION...

GOING EXTENDED LOOKS ON TRACK SO NO CHANGES PLANNED AT THIS TIME.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 097/068 096/070 099 232
GCK 096/067 096/069 100 232
EHA 095/065 096/068 100 453
LBL 094/065 097/071 099 453
HYS 099/070 100/072 101 122
P28 099/073 098/075 101 322

.DDC...NONE.

BURKhE/POAGE

In the hours before

Special weather statement, Jul 12, 4:13 AM CDT, 3 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT WED JUL 12 2000

...SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN EXTREME
SOUTHWESTERN KANSAS...

THERE IS JUST A SLIGHT POSSIBILITY OF A STRAY SEVERE STORM OR TWO
AFTER 6 PM CDT TODAY, SOUTHWEST OF A LINE FROM LAKIN TO SUBLETTE
TO MEADE.  THE MAIN SEVERE THREAT WILL BE HAIL UP TO 1 INCH IN SIZE.

THERE ARE PLENTY OF OUTFLOW BOUNDARIES STRETCHED ACROSS SOUTHWESTERN
KANSAS, LEFTOVER FROM THUNDERSTORMS WHICH FORMED OVER THE AREA LATE
TUESDAY.  AS SURFACE CONDITIONS HEAT UP THIS AFTERNOON INTO THE
90S, WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG ANY OF THESE
BOUNDARIES.  THE OVERALL CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
IS ONLY SLIGHT.  HOWEVER, AT THIS TIME, THE AREA WITH THE MOST
SEVERE POTENTIAL IS IN EXTREME SOUTHWESTERN KANSAS.

FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Jul 12, 9:02 AM CDTFlash Flood WarningDDCGrant118 min
Jul 12, 6:57 PM CDTSevere Thunderstorm WarningDDCFinney48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.